Pennsylvania, 2019Flash Flooding and Flood in Pennsylvania, August 2, 2019
August 2, 2019 · NWS PBZ · 14 events in 5 counties and zones
A trough was in place across the eastern part of the country on August 2nd. A weak shortwave moving through that upper system induced an inverted surface trough that slid slowly westward across southwest Pennsylvania through the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough was in place across the eastern part of the country on August 2nd. A weak shortwave moving through that upper system induced an inverted surface trough that slid slowly westward across southwest Pennsylvania through the day. Storms initially formed to the northeast of Pittsburgh, with one storm causing wind damage in Jefferson County.
Thunderstorms then developed westward during the afternoon, following the surface trough. Instability was sufficient for strong updrafts which produced a few more hail and wind damage reports. A weak wind field prevented storms from becoming more organized, but that wind field also promoted slow storm motion, leading to a few roadway flash flooding reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 2, 9:23 AM EST, 14 minutes earlier.
Area forecast discussion, Aug 2, 9:23 AM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1023 AM EDT Fri Aug 2 2019
.SYNOPSIS...
Scattered showers and thunderstorms will be possible today as weak
low pressure crosses the region.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Made generally minor updates to the grids, mostly to increase PoPs
slightly to the east of Pittsburgh. Precipitation coverage should
build westward with time as convective thresholds are reached, with
lift supported by a weak shortwave. Have already seen a few slow-
moving showers and thunderstorms that have dropped locally heavy
rainfall. Expect this threat to be the main concern this afternoon.
While PWAT values of up to 1.3 or 1.4 inches are not excessive, weak
steering flow and warm cloud depths of 10-11k feet will continue to
support slow-moving storms with moderate to heavy rainfall. Cannot
totally rule out a downburst risk with dry air aloft, although
relatively warm air in the mid-levels should help to limit CAPE and
strong updrafts.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
Convection should wane rapidly this eve with the cooling boundary
layer and eastward progress of the embedded shortwave. With surface
high pressure expected to build and no embedded shortwave energy
indicated, Saturday convection under the persistent upper trough is
not expected to be as widespread, and rain chances were confined to
the ridges and vicinity.
Shortwave energy and the associated, but weak surface front/trough in
conjunction with a possible lake breeze is progged to shift small
rain chances to the I 80 corridor for Sunday.
Weekend temperature will remain seasonable - little change was made
to the forecast of that parameter.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Little change in the pattern of Wrn CONUS ridging/Ern CONUS troughing
is indicated for next week. Precip chances will thus escalate with
embedded shortwaves and temperature will generally remain at, or
below the seasonal averages.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
The weak sfc reflection of the aforementioned shortwave trough is
forecast to shift nwd acrs the PIT area today. Sct convection is thus
anticipated for the afternoon, although confidence in any direct
terminal hit is low. Have thus persisted with a "vicinity" mention.
Any convection should dissipate during the evening with loss of sfc
warmth and shortwave progression. Overnight/early Sunday VFR will be
marred only by patchy peri-dawn fog.
.Outlook...
General VFR is expected through the beginning of next week.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Aug 2, 2:14 AM EST, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
314 AM EDT Fri Aug 2 2019
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-030715-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
314 AM EDT Fri Aug 2 2019
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 2, 8:13 AM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
913 AM EDT Fri Aug 2 2019
PAZ023-073-074-021345-
Westmoreland Ridges-Westmoreland-Indiana-
913 AM EDT Fri Aug 2 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTHERN INDIANA AND EAST CENTRAL
WESTMORELAND COUNTIES...
At 912 AM EDT, a strong thunderstorm was located near Black Lick, or
near Homer City, moving east at 15 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Indiana... Homer City...
Blairsville... Black Lick...
Clymer... New Florence...
Chevy Chase Heights... Seward...
Bolivar... Cherry Tree...
Armagh... Lucerne Mines...
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4072 7881 4060 7886 4040 7897 4035 7925
4055 7938 4077 7881 4072 7880
TIME...MOT...LOC 1312Z 250DEG 13KT 4051 7921
CLSpecial weather statement, Aug 2, 9:13 AM EST, 24 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1013 AM EDT Fri Aug 2 2019
PAZ023-021500-
Indiana-
1013 AM EDT Fri Aug 2 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND HEAVY
RAIN WILL AFFECT NORTHEASTERN INDIANA COUNTY...
At 1012 AM EDT, a strong thunderstorm was located 7 miles west of
Northern Cambria, or 13 miles east of Indiana. the storm is nearly
stationary.
Small hail is possible with this storm.
Locations impacted include...
Clymer... Marion Center...
Cherry Tree... Glen Campbell...
Dixonville... Commodore...
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4072 7881 4061 7886 4068 7909 4087 7908
4086 7881 4072 7880
TIME...MOT...LOC 1412Z 187DEG 4KT 4069 7892Special weather statement, Aug 2, 9:21 AM EST, 16 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1021 AM EDT Fri Aug 2 2019
PAZ016-023-021515-
Jefferson-Indiana-
1021 AM EDT Fri Aug 2 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND HEAVY
RAIN WILL AFFECT NORTH CENTRAL INDIANA AND SOUTHERN JEFFERSON
COUNTIES...
At 1020 AM EDT, a strong thunderstorm was located near Punxsutawney,
moving northeast at 10 mph.
Small hail is possible with this storm.
Locations impacted include...
Punxsutawney... Reynoldsville...
Sykesville... Big Run...
Anita...
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4089 7899 4089 7921 4109 7909 4112 7880
4099 7880
TIME...MOT...LOC 1420Z 214DEG 9KT 4093 7903Event by event
5 thunderstorm wind, 5 flash flood, 3 hail, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Jefferson
- When
- August 2, 9:37 AM EST
- Where
- Jefferson County, 0.53 mi WNW of Cloe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 40.933, -78.939
A county 911 official reported that single trees were blown down at both 511 Pine Tree Road and the intersection of Route 36 and Cloe Rossiter Road.
Thunderstorm Wind, Jefferson
- When
- August 2, 9:37 AM EST
- Where
- Jefferson County, 0.49 mi NW of Cloe
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 40.935, -78.936
A 911 dispatcher reported that a tree was blown down near the railroad tracks at the intersection of Route 36 and Cloe Rossiter Road.
Thunderstorm Wind, Westmoreland
- When
- August 2, 12:59 PM EST
- Where
- Westmoreland County, 0.24 mi WSW of Rector
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Department of Highways
- Coordinates
- 40.199, -79.234
The county Department of Highways reported that State Route 381 was closed due to a downed power line.
Hail, Westmoreland
- When
- August 2, 2:10 PM EST
- Where
- Westmoreland County, 0.87 mi NE of Jones Mills
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.090, -79.340
Thunderstorm Wind, Westmoreland
- When
- August 2, 2:28 PM EST
- Where
- Westmoreland County, 0.53 mi E of Donegal
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.120, -79.370
County 911 officials reported that trees were blown down near the intersection of Nedrow Road and Route 711.
Flash Flood, Westmoreland
- When
- August 2, 2:48 PM EST to 4:48 PM EST
- Where
- Westmoreland County, 0.95 mi WSW of Donegal to 0.7 mi S of Donegal
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.114, -79.396
The county emergency manager reported that Route 31 was flooded in Donegal.
Flash Flood, Westmoreland
- When
- August 2, 3:10 PM EST to 4:48 PM EST
- Where
- Westmoreland County, 1.24 mi WNW of Jones Mills to 1.19 mi NE of Roaring Run
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.088, -79.371
A trained spotter reported that Sarah Lane near Donegal was closed due to flash flooding.
Flash Flood, Westmoreland
- When
- August 2, 3:10 PM EST to 4:48 PM EST
- Where
- Westmoreland County, 1.07 mi NW of Jones Mills to 1.28 mi NNW of Jones Mills
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.091, -79.364
Mountain View Road near Donegal was closed due to flooding, according to a trained spotter.
Flash Flood, Allegheny
- When
- August 2, 3:45 PM EST to 5:20 PM EST
- Where
- Allegheny County, 1.04 mi SW of Munhall to 0.91 mi NE of Baldwin
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.391, -79.936
A member of the public stated that flooding was occurring on Route 885 near Glass Run.
Flood, Westmoreland
- When
- August 2, 4:00 PM EST to 4:48 PM EST
- Where
- Westmoreland County, 1.2 mi S of Donegal to 1.25 mi S of Donegal
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.103, -79.377
County 911 officials reported that two residences experienced flooding on Evans Lane and on Route 31.
Hail, Allegheny
- When
- August 2, 4:25 PM EST
- Where
- Allegheny County, 0.53 mi E of Montrose Hill
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.520, -79.840
Hail, Washington
- When
- August 2, 4:35 PM EST
- Where
- Washington County, 1.48 mi NNE of South Strabane
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 40.170, -80.160
Thunderstorm Wind, Washington
- When
- August 2, 5:10 PM EST
- Where
- Washington County, 1.06 mi E of Taylorstown Station
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.150, -80.350
Multiple trees were reported to be blown down in Buffalo Township, according to county 911 officials.
Flash Flood, Fayette
- When
- August 2, 6:15 PM EST to 6:54 PM EST
- Where
- Fayette County, 0.53 mi E of Masontown to 0.74 mi ESE of Masontown
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.850, -79.910
A county 911 official reported that roadways were flooded in Masontown.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 2 to 6, 201921 deaths · 20 events
- Rip Current in Oregon, August 2, 20191 death · 1 event
- Flash Flooding and Hail in Nebraska, August 2, 2019$3.5 million · 1.75 in hail · 6 events
- Excessive Heat in California, August 2 to 6, 2019$1.5 million · 3 events
- Flash Flood and Flood in South Dakota, August 2 to 3, 2019$1.0 million · 3 events
- Flooding in South Dakota, August 2, 2019$37,000 · 5 events
- Hail and Damaging Winds in Michigan, August 2 to 5, 2019$26,000 · 1 in hail · 9 events
- Damaging Winds in Pennsylvania, August 2, 2019$16,000 · 52 kt wind · 5 events
- Lightning Strike in Florida, August 2, 20191 injured · 1 event
- Coastal Flood and High Surf in Alaska, August 2 to 4, 20195 events
- Flash Flooding and Hail in Arizona, August 2 to 3, 20191 in hail · 5 events
- Flooding in South Dakota, August 2 to 3, 20193 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848232, 853683, 849475, 849476, 849477, 848218, 848219, 848220, 848222, 849478, 849479, 849480, 849481, 848224.